Disorders of the Pleura |

An Unusual Cause of Recurrent Pleural Effusions in a Patient With CML FREE TO VIEW

Natalia Soto Gomez, MD; Christopher Everett, MD; Adriel Malave, MD
Author and Funding Information

University of Texas Health Science Center at San Antonio, San Antonio, TX

Chest. 2014;146(4_MeetingAbstracts):466A. doi:10.1378/chest.1992345
Text Size: A A A
Published online


SESSION TITLE: Pleural Case Report Posters

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM

INTRODUCTION: Tyrosine kinase inhibitors (TKI) have significantly changed the treatment and prognosis of patients with chronic myeloid leukemia (CML). Although TKIs are usually well tolerated, serosal inflammation, including pleural and pericardial effusion can limit their use. Up to one third of patients on dasatinib, a potent TKI, can develop pleural effusions.

CASE PRESENTATION: This is a 65 y/o man with a two and a half year history of CML presenting with a 22-month history of pleural effusions and a chief complaint of dyspnea and lower extremity edema. Past medical history was otherwise remarkable for coronary disease and hypertension. He was initially treated with imatinib, however did not tolerate it due to rash and peripheral edema, and was started on dasatinib five months after his initial diagnosis, with a sustained molecular response. Significant findings on physical examination included decreased breath sounds and dullness to percussion at bilateral lung bases and mild extremity edema. Chest X-Ray and CT revealed bilateral effusions, greater on the right, and bibasilar atelectasis. An echocardiogram was normal. Pleural fluid analysis revealed a lymphocytic exudate with negative cytology, flow cytometry, and cultures. The patient underwent therapeutic thoracentesis, received diuretics and a short course of steroids. Dasatinib was discontinued and he was started on nilotinib for ongoing treatment of his CML. Pleural effusions have not recurred.

DISCUSSION: The patient’s finding of a lymphocytic, exudative pleural effusion in the setting of dasatinib use and in the absence of infection or heart failure, suggests a drug-related etiology. The patient had multiple risk factors for the development of a dasatinib-associated effusion, such as advanced age, a history of rash on imatinib, and a history of heart disease.

CONCLUSIONS: Dasatinib is a novel TKI and is approved for the treatment of BCR-ABL positive chronic myeloid leukemia after imatinib failure. Although dasatinib is usually well tolerated, pulmonary-related side effects are not uncommon, particularly the development of pleural effusions. In patients with recurrent, symptomatic effusions secondary to dasatinib, interruption of the drug and a short course of corticosteroids are recommended.

Reference #1: Brixey AG, Light RW. Pleural effusions due to dasatinib. Curr Opin Pulm Med 2010; 16:351-356.

Reference #2: Bergeron A, et al. Lung Abnormalities after Dasatinib Treatment for Chronic Myeloid Leukemia: A Case Series. Am J Respir Crit Care Med 2007; 176:814-818.

DISCLOSURE: The following authors have nothing to disclose: Natalia Soto Gomez, Christopher Everett, Adriel Malave

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543